Has anyone had experience taking both a calcium channel blocker (CCB) and a beta blocker at the same time? I have both EM and Raynauds, and so far I have been taking propranolol (beta blocker) with nortriptyline (tricyclic) for neuropathic pain. (The propranolol and nortriptyline also treat migraine with aura prophylactically, so I cannot drop one.) When my feet are not in an EM flare, they are freezing cold and white. My doctor gave me nifedipine (procardia, CCB) to take for the upcoming winter months alongside the propranolol and nortriptyline.
Does anyone had experience taking CCB and beta blocker? I have seen some discussion on here about experiences with CCB in general for EM, but what about CCB for EM and Raynauds, or in conjunction with a beta blocker? In the end my body may not tolerate it since I am already dealing with low blood pressure and orthostatic problems, independently of its effects (positive or negative) on my EM.
They could offset each other in terms of blood vessel constriction (propranolol) and blood vessel dilation (CCB). My biggest concern if I were you would be going into a hypotensive crisis while taking both of them. Taking both of these even with a starting high BP could cause severe hypotension. If you are already suffering from POTS and hypotension while on the propranolol, the CCB could cause some serious problems. CCBs can also make EM worse and does so in most patients so it might not be worth the risk.
That is most definitely exacerbated by propranolol. It made my hands and feet freezing cold in even moderately cool temperatures. I stopped taking propranolol and my hands and feet are normal again.
How can you be certain you have both EM and Raynauds when the rebound from Raynauds looks like an EM flare? Could you not be mistaking Raynauds rebound for EM?
J’ai la même chose que vous, je prends en goutte du LAROXYL et cela a changé ma vie; je peux enfin dormir mes nuits et pratiquement plus de douleurs.
N’hésitez pas à me poser des questions, je vous repondérai avec plaisir
Yes, the blood pressure is a big fear because, as you said, I’m already dealing with the dysautonomia, and the hypotension from the propranolol. I drink large volumes of water plus salt for retention to increase blood volume to offset symptoms, but even some days I don’t successfully overcome it as it is. So, I’m thinking you’re right re: risks. Thanks for the reply!
When you were taking propranolol, did you still have EM flares? Could you tell the mechanism was still at play, and if so, how?
My hands and feet get that cold, white, lifeless look during cold/winter times (you’re right that the propranolol exacerbates it), which is why my rheum wants to put me on the CCB now for the winter months.
I have had the same question, but there are plain cases (like during the summer) where my hands/feet are not experiencing whiteness/cold, but they nevertheless have a severe intolerance to heat exposure and present with red skin, intense burning, are hot to the touch, and I can’t stand on them. It happens at night (every night), after I hold objects (e.g. vacuum), with exertion, when there are layers on my feet (like a blanket), and when I shower. The EM mechanism is there in the absence of anything like a Raynaud’s constriction and is precipitated by events other than coldness exposure (i.e. it’s not simply routing through constriction into Raynaud’s rebound). For that reason, rheum has diagnosed the presence of both, and is now wanting to maintain a balance with them.
I had understood the whiteness/cold feet to be a circulation issue exacerbated by the propranolol rather than something like an extended episode of Raynaud’s constriction. I was diagnosed with EM before I had ever experienced an actual Raynaud’s constriction episode, which happened last winter for the first time after being outdoors too long. It was at that time that my rheum told me I experience both.
No, but that’s because it was successfully controlled with mexiletine. I took propranolol for 5 years, thinking it was beneficial for my EM, when it may not have been. I had started propranolol prior to beginning mexiletine.
Propranolol was terrible for the circulation in my extremities. I needed to wear gloves if I was going to be outside for more than a few minutes and the temperature was simply in the 50’s. One Christmas I went to Mount Vernon for a holiday celebration, was outside in temperatures in the lower 40’s, and after an hour my hands and feet were so cold it was like I had frostnip. When I finally was able to warm up it burned liked fire. I was wearing a coat, socks/shoes, and gloves while outdoors.
I am not a fan of propranolol at all. Now that I am no longer taking it, my hands and feet tolerate cooler temperatures MUCH better.